Citations 0
From the Food and Drug Administration
October 7, 1998

New Safety Information Added to Antiretroviral Package Inserts

Author Affiliations

Not Available


Copyright 1998 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1998American Medical Association

Not Available

JAMA. 1998;280(13):1128. doi:10.1001/jama.280.13.1128-JFD80009-3-1

Warnings describing the rare occurrence of potentially fatal lactic acidosis and hepatomegaly in package inserts of zidovudine and zalcitabine are being added to package inserts for additional products, so that the warnings will apply to all currently marketed nucleoside reverse transcriptase inhibitors (NRTIs), including zidovudine, didanosine, zalcitabine, stavudine, and lamivudine. Most of the cases, reported with all marketed NRTIs, used alone or in combination, have occurred in women. Use of NRTIs for more than 6 months and obesity also may be risk factors. Initial clinical manifestations of lactic acidosis are variable and have included nonspecific gastrointestinal symptoms, modest elevation of hepatic enzymes, and dyspnea. In some cases the adverse event resolved after discontinuation of NRTIs while in others the outcome was fatal. NRTIs should be used with caution in patients with liver disease and use should be suspended if clinical or laboratory manifestations suggestive of lactic acidosis or pronounced hepatotoxicity occur.

First Page Preview View Large
First page PDF preview
First page PDF preview